Wisconsin, 2022

High Surf in Wisconsin, August 7, 2022

August 7, 2022 · NWS DLH · 1 event in 1 county or zone

Strong north-northeasterly winds across western Lake Superior led to waves of 2 to 4 feet along the eastern facing shores of Madeline Island. A man cliff jumping at the cliffs in Big Bay State Park on the southeast corner of the island was overcome by the surf and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong north-northeasterly winds across western Lake Superior led to waves of 2 to 4 feet along the eastern facing shores of Madeline Island. A man cliff jumping at the cliffs in Big Bay State Park on the southeast corner of the island was overcome by the surf and drowned. Additionally, a man fishing on Chequamegon Bay was last seen during the afternoon hours with his body not being found until later that week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 7, 5:37 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 5:37 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
637 AM CDT Sun Aug 7 2022

.DISCUSSION...(Today through Saturday)
Issued at 402 AM CDT Sun Aug 7 2022

Summary: Cooler today, particularly near the Lake Superior shore.
Scattered showers and isolated storms today and tonight. Drier
Monday and a little warmer. Quiet and dry until Friday and
Saturday. Temperatures near to slightly above normal.

Cooler today in the wake of yesterday's cool front. High pressure
over Ontario to North Dakota is forecast to sag southward today.
Winds will generally be lighter than the previous few days except
over Lake Superior and areas downstream near the Twin Ports and
the South Shore. Those stronger winds will create hazardous waves
and dangerous swimming conditions near the Twin Ports and along
the South Shore. A Beach Hazards Statement is in effect for the
high swim risk. Forecast guidance has come in stronger once again
with the shortwave trough set to propagate eastward over the
region today and tonight. We might see some showers this morning
associated with some 700 mb frontogenesis. Have included slight
chance PoPs over northern Minnesota with that feature. The better
chance for showers and perhaps a few thunderstorms will arrive
tonight with the shortwave trough. Overall guidance has been
overly bullish with precip chances the past few days, so I'm a bit
skeptical we'll see the widespread coverage advertised in the
guidance. Northwest Wisconsin once again seems favored for the
best chances of precip.

In the wake of the shortwave trough, conditions look pretty quiet
for most of the week. GFS hints at a weak wave passing through
the region on Wednesday which may bring a few sprinkles. The
solution tonight is similar to last night's 00Z guidance. However,
the remainder of the guidance keeps conditions dry and quiet.
Opted for a dry forecast with this update.

Rain chances increase again for Friday and Saturday. There are a
variety of solutions through the weekend, so generally have slight
chances of showers/storms through Sunday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 636 AM CDT Sun Aug 7 2022

Clouds will spread northeastward into the Northland today. Winds
will be gusty at DLH in response to strong winds over Lake
Superior. Scattered showers and a thunderstorm or two are expected
this afternoon and evening. Have continued with the VCSH mentions
for now. Skies will clear at BRD overnight and fog may develop.
Fog will also be possible at other sites which clear out, but for
now have only added explicit visibility reductions at BRD.

&&

.MARINE...
Issued at 402 AM CDT Sun Aug 7 2022

The surface pressure gradient will tighten today over western
Lake Superior in response to high pressure sagging slowly
southward out of Ontario and northern Minnesota. Northeast winds
of 10 to 20 knots with gusts of 15 to 25 knots are forecast. Have
expanded the Small Craft Advisory to include the Oak Point to
Saxon Harbor zone and Silver Bay to Two Harbors. Also pushed the
end time another 3 hours to 00Z. The strongest gusts will likely
be found near end of fetch, mainly from the Twin Ports east along
the South Shore. Waves of 2 to 5 feet are expected. The forecast
models have been overforecasting wind gusts over the past week or
so which makes it difficult to buy into the strong wind gusts. The
marine layer over the cooler than average water may buffer the
winds at the water surface keeping gusts weaker. In either case,
winds will begin to subside this evening as the surface high
pressure moves over the water and the pressure gradient relaxes.
Winds will back easterly for Monday and will generally be in the 5
to 10 knot range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  50  72  55 /  20  50  10   0
INL  68  49  76  56 /  20  30   0   0
BRD  71  52  75  55 /  20  40   0   0
HYR  73  49  73  49 /  30  70  20   0
ASX  67  50  72  53 /  20  60  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.

MN...Beach Hazards Statement through this evening for MNZ037.

LS...Small Craft Advisory until 7 PM CDT this evening for LSZ143>146-
     148-150.

&&

DISCUSSION...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Aug 7, 5:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Duluth MN
600 AM CDT Sun Aug 7 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
600 AM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Occasional cloud-to-ground lightning, brief heavy rainfall, pea-
size hail, and wind gusts to 40 mph will be possible with the
strongest storms.

Strong northeast winds will increase the threat of rip currents
today through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-081100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
600 AM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong northeast winds are expected today. The strongest winds
will be found from Silver Bay to Duluth to the Outer Apostle
Islands and from Oak Point to Saxon Harbor. A Small Craft Advisory
is in effect for those areas until 7 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Ashland

When
August 7, 8:00 AM CST to 6:00 PM CST
Where
Ashland forecast zone
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

At approximately 2:38PM CDT on the afternoon of the 7th, La Pointe Police, La Pointe Fire and Madeline Island EMS were dispatched to Big Bay State Park at the southeast corner of the island for a man that was cliff jumping at the Eagle's Nest cliffs and did not resurface. The man had completed one jump and on the second, succumbed to the rough surf conditions in place (41, M). He was alone in the water at the time. Winds were from the NNE at around 10 mph with gusts to around 20 mph at the time with waves around 2 to 4 feet. A Small Craft Advisory was in effect at the time. The man's body was not recovered until the early afternoon on the 8th. Multiple agencies assisted with the search and recovery efforts including the Wisconsin DNR, US Park Service, USCG, Bayfield Fire Dive Team, Sawyer County Dive Team, Sawyer County Search and Rescue, Ashland County Sheriffs Office, Great Lakes Indian Fish & Wildlife Commission and Mashkiiziibii Conservation Wardens from the Bad River Tribe. In a separate incident just east of Ashland on Chequamegon Bay, a 60 year old man was last seen fishing during the afternoon hours alone amid the large waves and windy conditions. His empty boat was found washed ashore the next morning (Monday) near Second Landing Water Access and he was reported missing when he failed to report for work that morning. His body was located about a half-mile from where his boat washed ashore Thursday night (60, M). While a Small Craft Advisory was in effect on Lake Superior, one was not in effect for the waters of Chequamegon Bay.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Ashland2022-08-0741MaleIn WaterDirect
High Surf, Ashland2022-08-0760MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053827.